If You Take This Medication, Call Your Doctor Now, FDA Warns

Danielle Cinone
·4 min read

The tablets or capsules in your medicine cabinet are intended to alleviate health issues. But sometimes, the pills you're popping can unfortunately have the opposite effect—and that is the case with one thyroid medication that the U.S. Food&Drug Administration (FDA) just announced a recall of.

More than 20 million people in the U.S. have a thyroid disorder, the American Thyroid Association (ATA) reports. And in many cases, these thyroid disease are treated with medication. Your thyroid, the butterfly-shaped gland located at the base of the neck, helps regulate many of your body's functions, so managing any irregularities with medication is paramount to your overall well-being. But if you're taking one particular prescription drug for your thyroid, you could actually be compromising your health, according to a new nationwide recall. Keep reading to learn what medicine the FDA says to contact your doctor about, and for more pills that could be putting you at risk, check out If You Take This Popular Vitamin, Stop Immediately, FDA Warns.

Acella Pharmaceuticals, LLC, has recalled NP Thyroid® nationwide.

On Apr. 30, the FDA announced that Acella Pharmaceuticals, LLC, had voluntarily recalled a prescription thyroid medicine called NP Thyroid®, which is made of levothyroxine and liothyronine and is used for people with hypothyroidism. The company's 15-mg, 30-mg, 60-mg, 90-mg and 120-mg NP Thyroid® tablets have all been recalled.

The medication was distributed nationwide to wholesalers, pharmacies, and healthcare offices.

"The products subject to recall are packed in 100-count and 7-count bottles," the notice says. The FDA announcement lists 35 100-count bottles, and three 7-count bottles among those recalled. You can check the full list on the FDA website.

And for the latest health and safety news delivered straight to your inbox, sign up for our daily newsletter.

The issue with the NP Thyroid® tablets is that they are not the correct potency.

Routine testing found that the NP Thyroid® tablets contained less than 90 percent of the labeled amount of liothyronine (T3) and/or levothyroxine (T4)—which makes it less potent and therefore less effective.

"Patients being treated for hypothyroidism (underactive thyroid), who receive sub potent NP Thyroid®, may experience signs and symptoms of hypothyroidism (underactive thyroid)," the notice posted on the FDA's website warns. These include "fatigue, increased sensitivity to cold, constipation, dry skin, puffy face, hair loss, slow heart rate, depression, swelling of the thyroid gland and/or unexplained weight gain or difficulty losing weight."

And for another sign your thyroid may be out of whack, If You Notice This With Your Eyes, Get Your Thyroid Checked, Doctors Say.

Almost 50 serious adverse events potentially related to the thyroid medication have been reported.

As of Apr. 30, 43 serious adverse events with a possible link to NP Thyroid® had been reported to Acella.

"There is reasonable risk of serious injury in newborn infants or pregnant women with hypothyroidism including early miscarriage, fetal hyperthyroidism, and/or impairments to fetal neural and skeletal development," the FDA notice explains.

Additionally, elderly people and patients with underlying cardiac disease have an increased risk of "toxic cardiac manifestations of hyperthyroidism" when taking the recalled medicine, including cardiac arrhythmia, palpitations, and cardiac pain.

And for more things to take out of your medicine cabinet, If You Have These Supplements at Home, the FDA Says "Destroy Them".

Patients taking NP Thyroid® should not stop taking it without contacting their doctor.

Acella is working to notify anyone they've shipped the medication to to stop distribution of the NP Thyroid® tablets in question. According to the notice, "patients who are currently taking NP Thyroid® from the lots being recalled should not discontinue use without contacting their healthcare provider for further guidance and/or a replacement prescription."

Anyone with questions about the recall should email Acella Pharmaceuticals at recall@acellapharma.com or call the company's representatives at 1-888-424-4341. The FDA's MedWatch Adverse Event Reporting program is collecting further reports on adverse reactions or other problems with the recalled drug.

And for another reason to see your doctor, If You Can't Stop Doing This at Night, Get Your Thyroid Checked.